This case takes place in Minnesota and involves the death of an elderly female who passed away from Clostridium difficile colitis and sepsis. The plaintiff was admitted to the hospital for shortness of breath, congestive heart failure and bilateral lower extremity cellulitis. On admission the plaintiff’s assessment included diabetes, hypertension, chronic renal failure, peripheral vascular disease and congestive heart failure. During her hospitalization, a cardiac consultation and work up were performed and the plaintiff was ruled out for myocardial infarction. The plaintiff was discharged a week later to a rehab and skilled nursing center. A nursing note reflected that the plaintiff’s temperature had spiked at 102 with complaints of 2 loose stools. The plaintiff was given Tylenol for discomfort and Imodium twice a day as needed for diarrhea. Progress notes indicate that the patient continued to have loose stool and had been medicated with Imodium throughout the night. Her temperature increased to 103 and she was transferred to another hospital with stool results positive for Clostridium difficile. Her admission diagnosis included acute renal failure, dehydration and hypovolemia, secondary to Clostridium difficile colitis. She was aggressively volume resuscitated and was started on appropriate broad spectrum antibiotics for suspected sepsis. As prep for surgery was underway, the plaintiff went into cardiac arrest. Resuscitation efforts were unsuccessful and the plaintiff was pronounced dead due to sepsis and Clostridium Difficile colitis.
Question(s) For Expert Witness
- What is the standard work up and treatment for these patients?
Expert Witness Response E-000983
I see this infection on a weekly basis. Clostridium difficile has to be the leading diagnosis on anyone with diarrhea and fever on antibiotics. Imodium is contraindicated in this condition and can make the situation much worse. The patient should have been started on empiric therapy pending stool test results.
Expert Witness Response E-008307
We see quite a few patients with C. Diff colitis, from mild to severe. Typically one would not give anti-motility agents in the case of C. Diff but instead treat the infection. And it is not clear whether they did that here. It is not clear what surgery they were preparing her for (was it a total colectomy?) when she coded and died.